1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Steroid caused diabetes and increased BG

Discussion in 'Ask A Question' started by KarenGG, Sep 8, 2020.

  1. KarenGG

    KarenGG · Active Member

    Messages:
    29
    Likes Received:
    11
    Trophy Points:
    3
    I was told in March when hospitalised with sepsis and DKA, I am currently on 2x metformin twice day and 2 80mg gliclazed half hour before breakfast.

    I have a UTI and on antibiotics and my BG just keeps getting higher! My waking BG is 15-18 and my pre-lunch was 30.3mmol there is no change to my steroids atm, I am fairly sure I read somewhere that illness can cause increase in BG other than that I still feel ok. Specialist nurse is due to ring next week I honestly have no idea what to do, I’m aneamic which makes my A1c ‘off’ but it’s creeping up, I’ve gone from 33 to 47 in 3 months, short of not eating at all I’m lost, I asked for the c-?? test which they may do, my GP says my A1c is too low to even be on meds (not helpful) I’m doing close to keto diet as I can but less than 20 a day, I’ve tried fasting days and just nothing helps. When do I say enough? No one seems to help (ketones were .3 earlier)
     
  2. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    21,674
    Likes Received:
    34,986
    Trophy Points:
    298
    Hi Karen,

    Your profile is incomplete, so it isn't clear what your relationship to diabetes is (I know your test results are confusing, but do you have a history of prediabetes, or t2? You mentioned the steroids caused diabetes. Is that an official diagnosis? or have the steroids driven your blood glucose higher, on top of already existing conditions?) Presumably you have diabetes in order to be on Gliclazide?

    Both steroids and an infection can drive up blood glucose, but you don't say what your steroid dose is, and that can make a big difference.

    If your doc doesn't understand that anaemia can affect the HbA1c, then you can ask for a Fructosamine test instead.
    But you may have to convince him/her if they have never heard of it.
    https://labtestsonline.org.uk/tests/fructosamine
     
    • Agree Agree x 1
    #2 Brunneria, Sep 8, 2020 at 3:50 PM
    Last edited: Sep 8, 2020
  3. KarenGG

    KarenGG · Active Member

    Messages:
    29
    Likes Received:
    11
    Trophy Points:
    3
    I don’t know how to complete my profile, think I answered all the questions but I’ll try and work it out. I was told in hospital first I was T1, and on insulin when I came out of DKA, but then they changed me to tablets so assumed they class me as T2, atm I’m only on 10mg prednisone and that has been a stable dose for about 3 years, I have a condition called pyoderma gangrenosum (sort of arthritis in the skin) so I will always be on prednisone, I was rushed out of hospital just as Covid got serious and were discharging as many as they could. I’m under the care of hospital diabetes nurse because first of DKA and I’m under endocrinologist as I have vit D deficiency and anemia, my GP has no clue and the nurse was sending out ‘useful information’ to them about anemia and A1c levels, I need to be re-admitted for further tests but of course atm that won’t happen until later, I also have kidney damage from the DKA that I need to be seen for too. I just don’t know when I need to consider my BG serious as was only told about the ketones limits, which are ok
     
  4. ziggy_w

    ziggy_w Type 2 · Well-Known Member

    Messages:
    2,925
    Likes Received:
    8,455
    Trophy Points:
    198
    Hi @KarenGG,

    Hugs for the high blood sugars. A reading of 30 mmol is very high (even if it is caused at least partially by steroids and a urinary tract infection). Have you told your GP that you are seeing readings this high? You should really get help with this. If your GP doesn't take this seriously, could you talk to your hospital diabetes nurse?

    I'm also tagging @xfieldok, who I believe might have a bit more insight than me into steroids and diabetes.
     
  5. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    21,674
    Likes Received:
    34,986
    Trophy Points:
    298
    If you go to your profile (top right of the screen) you can add all sorts of useful info, such as type of diabetes, and the meds you are on. Some of that then appears under your avatar pic, or in your signature, so it saves people from having to ask the same questions over and over again, in different threads.

    it sounds like you are having a very stressful and distressing time of it!

    My suggestion would be to contact your doctor and ask, very insistently , for a referral as soon as possible, to specialists to see your kidneys, and someone to look at your diabetes. Even if these appointments are over the phone, or via Facetime, or something. You can specifically ask to see someone with experience in steroid induced D, which may help get you a referral to a clinic rather than just another general practitioner. If you have a relationship with an endocrinologist already, then it may make it easier to ask for a referral to them for your blood glucose too. I suspect that you would need a referral for the endo to treat your D, even though you are already seeing them for something else.

    regarding your blood glucose levels, yours are unacceptably high, and you need treatment in order to bring them down. Levels as you describe bring a risk of more DKA and your doc should be taking them seriously, whatever your unreliable HbA1c is showing (unreliable because you have anaemia).

    Please do insist on a second opinion/referral and ask to bring your nurse appointment forward. Levels that high need addressing as soon as possible.
    In the meantime, please keep monitoring those ketones.

    Best wishes.
     
  6. xfieldok

    xfieldok Type 2 · Well-Known Member

    Messages:
    4,011
    Likes Received:
    2,581
    Trophy Points:
    178
    Thanks for the tag @ziggy_w. It tok insulin to regain control ovlr my blood glucose. I know aneamia can throw a spannner in the works but I have no personal experience. I would suggesr you cotact NHS if you numbers approach 30. Ask your specialist nurse nurse about ketone testing.

    If you get insulin, you should get a longer acting one and then a short acting one for corrections during the day. You could ask for a freestyle libre for the period you are on insulin.
     
    • Like Like x 1
  7. 62Karen

    62Karen Type 2 · Member

    Messages:
    16
    Likes Received:
    4
    Trophy Points:
    43
    1st it appears I have 2 accounts, no idea how, I know it wouldn’t accept my first name on the forum as someone else had it .... might have been me with head full of mush! But I am both 62Karen and KarenGG

    BUT
    following on from my recent issues I’m now on Humalin I 10 unit’s morning and supper, my tablets the same for now and I’m getting a call Monday to see how it’s going, well I’m coming down to BG of 15-20, they think having carbs around 30 instead of 20 atm as I’m still unwell, had scare with grandsons class sent home with 3 kids off for tests but negative and just colds, so now I have that, hopefully things now will start to improve, thanks for everyone’s help...and if anyone knows how to merge or delete one account I’d be grateful
     
  8. ziggy_w

    ziggy_w Type 2 · Well-Known Member

    Messages:
    2,925
    Likes Received:
    8,455
    Trophy Points:
    198
    Hi @KarenGG and @62Karen,

    It's good to see that you've been prescribed insulin to get your blood sugar levels down. Blood sugars are already looking a bit better. Well done. Keeping my fingers crossed that you'll soon be feeling much better.

    Also tagging @DCUKMod -- she might be able to help with the account or, failing this, let you know how to go about it.
     
  9. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    21,674
    Likes Received:
    34,986
    Trophy Points:
    298
    hi,

    drop an email to [email protected] and describe the problem. Someone will Look into it for you. :)
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook